Alert archive / Kansas / Wind Advisories in 2020
Wind Advisory 1, NWS Wichita, KS
NWS Wichita, KS issued this wind advisory at Jan 8, 2020, 3:58 AM CST for 17 counties in Kansas. It took effect at Jan 8, 2020, 2:00 PM CST. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Jan 8, 2020, 3:58 AM CST (09:58 UTC)
- In effect from
- Jan 8, 2020, 2:00 PM CST
- Expired
- Jan 9, 2020, 6:00 AM CST
- In force
- 16 hr
- Issued by
- NWS Wichita, KS
Counties Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 28 km from the middle of the area, began a volume at 09:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 10.0 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2560 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
369 WWUS73 KICT 080958 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 358 AM CST Wed Jan 8 2020 KSZ048>053-067>070-082-083-091>094-098-090000- /O.NEW.KICT.WI.Y.0001.200108T2000Z-200109T1000Z/ Ellsworth-Saline-Rice-McPherson-Marion-Chase-Reno-Harvey-Butler- Greenwood-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Chautauqua- Including the cities of Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Sedan, and Cedar Vale 358 AM CST Wed Jan 8 2020 ...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 4 AM CST THURSDAY... * WHAT...South winds around 30 mph with gusts up to 40 mph expected. * WHERE...Portions of Central, South Central and Southeast Kansas. * WHEN...From 2 PM this afternoon to 4 AM CST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Lawson
3 follow-up statements
125 WWUS73 KICT 082311 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 511 PM CST Wed Jan 8 2020 KSZ048>053-067>070-082-083-091>094-098-091000- /O.CON.KICT.WI.Y.0001.000000T0000Z-200109T1000Z/ Ellsworth-Saline-Rice-McPherson-Marion-Chase-Reno-Harvey-Butler- Greenwood-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Chautauqua- Including the cities of Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Sedan, and Cedar Vale 511 PM CST Wed Jan 8 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM CST THURSDAY... * WHAT...South winds around 30 mph with gusts up to 40 mph expected. * WHERE...Portions of Central, South Central and Southeast Kansas. * WHEN...Through 4 AM CST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
227 WWUS73 KICT 090941 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 341 AM CST Thu Jan 9 2020 KSZ048-050-067-082-091-091045- /O.CAN.KICT.WI.Y.0001.000000T0000Z-200109T1000Z/ Ellsworth-Rice-Reno-Kingman-Harper- Including the cities of Ellsworth, Wilson, Lyons, Sterling, Hutchinson, Kingman, Anthony, Harper, and Attica 341 AM CST Thu Jan 9 2020 ...WIND ADVISORY IS CANCELLED... South winds have started to decrease early this morning. Therefore the wind advisory has been cancelled. $$ KSZ049-051>053-068>070-083-092>094-098-091200- /O.EXT.KICT.WI.Y.0001.000000T0000Z-200109T1200Z/ Saline-McPherson-Marion-Chase-Harvey-Butler-Greenwood-Sedgwick- Sumner-Cowley-Elk-Chautauqua- Including the cities of Salina, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Sedan, and Cedar Vale 341 AM CST Thu Jan 9 2020 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM CST EARLY THIS MORNING... * WHAT...South winds around 30 mph with gusts up to 45 mph expected. * WHERE...Portions of Central, South Central and Southeast Kansas. * WHEN...Until 6 AM CST early this morning. * IMPACTS...Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Lawson
470 WWUS73 KICT 091157 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 557 AM CST Thu Jan 9 2020 KSZ049-051>053-068>070-083-092>094-098-091300- /O.EXP.KICT.WI.Y.0001.000000T0000Z-200109T1200Z/ Saline-McPherson-Marion-Chase-Harvey-Butler-Greenwood-Sedgwick- Sumner-Cowley-Elk-Chautauqua- Including the cities of Salina, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Sedan, and Cedar Vale 557 AM CST Thu Jan 9 2020 ...WIND ADVISORY WILL EXPIRE AT 6 AM CST EARLY THIS MORNING... South winds have started to decrease across the area and therefore the wind advisory will be allowed to expire at 6 am. $$ Lawson
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Jan 8, 3:16 AM CST, 42 minutes earlier.
Area forecast discussion, Jan 8, 3:16 AM CST, 42 minutes before
Area Forecast Discussion National Weather Service Wichita KS 316 AM CST Wed Jan 8 2020 .SHORT TERM...(Today through Saturday morning) Issued at 316 AM CST Wed Jan 8 2020 Water vapor imagery currently shows shortwave energy coming on shore over northern CA with another upper trough lifting across the eastern Great Lakes region. At the surface, a cold front extends from western Nebraska into far northeast KS and finally into the Ohio Valley. Still expecting south winds to ramp up generally after 18z today with speeds around 30 mph with gusts to 40 mph. NAM still remains the outlier in not mixing very deep with both the GFS and RAP mixing close to 850mb. Feel there maybe two peaks with wind speeds, one a couple hours prior to sunset and another after 06z when the pressure gradient surges. Will run with both a wind advisory and red flag warning for this afternoon into the evening hours. Will run the wind advisory longer to account for this 2nd increase in winds overnight. See fire weather section for additional info. By 12z Thu the wave currently coming onshore will be moving off into the Upper Mississippi Valley while a much stronger piece of energy starts to dig over the western CONUS. This feature will continue digging over the Desert Southwest on Thu into Thu evening and it also looks like there will be a northern component to this wave that will be passing over the northern Rockies at the same time. Both the northern and southern stream impulses are expected to move out into the High Plains Fri with the wave basically consolidating into a more compact upper low by Sat morning over the Ozark region. Heavy rain and storms continue to look likely from the Arklatex region into the Ozarks for Fri into Fri night. While far southeast KS may see some decent rainfall, feel the higher impact amounts will stay just east of the forecast area. Thunder will also be possible for areas southeast of the KS Turnpike on Fri. While both the ECMWF and GFS differ on snow location for Fri night into Sat, both do show a deformation zone setting up Fri night into Sat morning from OK into the Flint Hills and southeast KS. The ECMWF is currently the outlier in not showing much if any snowfall over west-central KS Fri-Fri night as the trough swings through. If snow does develop across western KS Fri, it would be fairly progressive as it translates east. So at this time have a slight lean in areas along and especially southeast of the KS Turnpike having the better chances at more impactful snow. .LONG TERM...(Saturday night through Tuesday) Issued at 316 AM CST Wed Jan 8 2020 By 00z Sun this powerful upper wave will be moving off into the Ohio/Tennessee Valley with a more broad upper trough setting up over the northwest CONUS. It looks like seasonal temps for mid Jan will be in place for the Sun-Tue time frame. However, GFS and ECMWF are starting to agree on pushing the Arctic air into the area Tue night into Wed. Once we get passed Sat, the timing and track of the Arctic surge will be the main focus of the forecast. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1113 PM CST Tue Jan 7 2020 VFR conditions expected over the next 24 hours. Light and variable winds will continue overnight. Strong south winds expected by tomorrow afternoon with high clouds moving in late in the day. LLWS is likely across all TAF sites tomorrow evening through tomorrow night. Looking ahead, low clouds may move in shortly after the TAF period ends. && .FIRE WEATHER... Issued at 316 AM CST Wed Jan 8 2020 Extreme grassland fire danger expected this afternoon into the early evening hours. Confidence remains high that we will see south winds ramp up to around 30 mph with gust to 40 mph by around 2-3 pm with these strong winds continuing through most of the overnight hours. Lowest afternoon RH values are forecast to be around 30% with the values increasing to around 45% by 10 pm. Any fire that start this afternoon into the evening hours will be very difficult to control with a red flag warning in affect for much of the area. Even areas outside of the red flag warning can expect dangerous burning conditions this afternoon and early evening. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 58 45 59 38 / 0 0 10 20 Hutchinson 58 42 56 33 / 0 0 0 10 Newton 58 44 58 35 / 0 0 10 20 ElDorado 58 45 61 40 / 0 0 10 30 Winfield-KWLD 58 48 62 43 / 0 0 10 20 Russell 56 36 52 28 / 0 0 0 10 Great Bend 57 37 53 28 / 0 0 0 0 Salina 56 40 54 31 / 0 0 0 10 McPherson 57 42 55 32 / 0 0 0 10 Coffeyville 59 49 62 50 / 0 0 30 50 Chanute 58 47 62 47 / 0 0 30 60 Iola 58 46 62 46 / 0 0 30 60 Parsons-KPPF 58 48 62 50 / 0 0 30 60 && .ICT WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon today to 9 PM CST this evening for KSZ050>053-067>070-082-083-091>094-098. Wind Advisory from 2 PM this afternoon to 4 AM CST Thursday for KSZ048>053-067>070-082-083-091>094-098. && SHORT TERM...RBL LONG TERM...RBL AVIATION...KMB FIRE WEATHER...RBL
Hazardous weather outlook, Jan 7, 3:49 PM CST, 12 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 349 PM CST Tue Jan 7 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-082200- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 349 PM CST Tue Jan 7 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong and gusty south winds will support very high to extreme grassland fire danger across the region Wednesday afternoon into the evening, highest across south-central and southeast Kansas. Any fires that start will be difficult to control. Widespread rain with a few embedded thunderstorms will likely impact southeast Kansas Friday, although strong or severe storms are not expected. Winter precipitation chances will be on the increase Friday through Saturday morning. Forecast details remain unclear due to high uncertainty. Those with travel planned Friday through Saturday morning will want to monitor subsequent forecasts, as details should become clearer the next few days. Much colder air combined with breezy north winds will support wind chills near zero early Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 3:53 AM CST | Red Flag Warning | ICT | Butler, Chase, Chautauqua, Cowley, Elk, Greenwood and 9 more | 16 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.